Potential Analysis

, Volume 46, Issue 3, pp 403–430 | Cite as

Fractional Differentiability for Solutions of Nonlinear Elliptic Equations

  • A. L. Baisón
  • A. Clop
  • R. Giova
  • J. Orobitg
  • A. Passarelli di Napoli


We study nonlinear elliptic equations in divergence form
$$\text {div }{\mathcal A}(x,Du)=\text {div } G.$$
When \({\mathcal A}\) has linear growth in D u, and assuming that \(x\mapsto {\mathcal A}(x,\xi )\) enjoys \(B^{\alpha }_{\frac {n}\alpha , q}\) smoothness, local well-posedness is found in \(B^{\alpha }_{p,q}\) for certain values of \(p\in [2,\frac {n}{\alpha })\) and \(q\in [1,\infty ]\). In the particular case \({\mathcal A}(x,\xi )=A(x)\xi \), G = 0 and \(A\in B^{\alpha }_{\frac {n}\alpha ,q}\), \(1\leq q\leq \infty \), we obtain \(Du\in B^{\alpha }_{p,q}\) for each \(p<\frac {n}\alpha \). Our main tool in the proof is a more general result, that holds also if \({\mathcal A}\) has growth s−1 in D u, 2 ≤ sn, and asserts local well-posedness in L q for each q > s, provided that \(x\mapsto {\mathcal A}(x,\xi )\) satisfies a locally uniform VMO condition.


Nonlinear elliptic equations Local well-posedness Higher order fractional differentiability Besov spaces 

Mathematics Subject Classification (2010)

35B65 35J60 42B37 49N60 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Astala, K., Iwaniec, T., Saksman, E.: Beltrami operators in the plane. Duke Math. J. 107(1), 27–56 (2001)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Baison, A., Clop, A., Orobitg, J.: Beltrami equations with coefficient in the fractional sobolev space \(W^{\theta ,\frac {n}{\theta }}\), to appear at Proc. Amer. Math. SocGoogle Scholar
  3. 3.
    Clop, A., Faraco, D., Mateu, J., Orobitg, J., Zhong, X.: Beltrami equations with coefficient in the Sobolev Space W 1,p. Publ. Mat. 53, 197–230 (2009)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Clop, A., Faraco, D., Ruiz, A.: Stability of calderón’s inverse conductivity problem in the plane for discontinuous conductivities. Inverse Problems and Imaging 4(1), 49–91 (2010)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Cruz, V., Mateu, J., Orobitg, J.: Beltrami equation with coefficient in Sobolev and Besov spaces. Canad. J. Math. 65, 1217–1235 (2013)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Giaquinta, M.: Multiple integrals in the calculus of variations and elliptic systems. Annals of Mathematics Studies, vol. 105. Princeton University Press, Princeton (1983)Google Scholar
  7. 7.
    Giova, R.: Higher differentiability for n-harmonic systems with Sobolev coefficients. J. Diff. Equations 259(11), 5667–5687 (2015)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Giusti, E.: Direct Methods in the Calculus of Variations. World Scientific Publishing Co (2003)Google Scholar
  9. 9.
    Grafakos, L.: Classical Fourier Analysis, 3rd edn. Graduate Texts in Mathematics, vol. 249. Springer, New York (2014)Google Scholar
  10. 10.
    Grafakos, L.: Modern Fourier Analysis, 3rd edn. Third Graduate Texts in Mathematics, vol. 250. Springer, New York (2014)Google Scholar
  11. 11.
    Haroske, D.: Envelopes and Sharp Embeddings of Function Spaces. Chapman and Hall CRC (2006)Google Scholar
  12. 12.
    Iwaniec, T.: L p-Theory of Quasiregular Mappings, Lecture Notes in Math, vol. 1508, pp. 39–64. Springer, Berlin (1992)Google Scholar
  13. 13.
    Iwaniec, T., Martin, G.: Geometric Function Theory and Nonlinear Analysis. Oxford Mathematical Monographs, NY (2001)Google Scholar
  14. 14.
    Iwaniec, T., Sbordone, C.: Riesz transforms and elliptic PDEs with VMO coefficients. J. Analyse Math. 74(1), 183–212 (1998)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Kinnunen, J., Zhou, S.: A local estimate for nonlinear equations with discontinuous coefficients. Comm. Part. Diff. Equ. 24, 2043–2068 (1999)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Kristensen, J., Melcher, C.: Regularity in oscillatory nonlinear elliptic systems. Math. Z. 260, 813–847 (2008)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Koskela, P., Yang, D., Zhou, Y.: Pointwise characterizations of Besov and Triebel- Lizorkin spaces and quasiconformal mappings. Adv. Math. 226(4), 3579–3621 (2011)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Kristensen, J., Mingione, G.: Boundary regularity in variational problems. Arch. Ration. Mech. Anal. 198(2), 369–455 (2010)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Kuusi, T., Mingione, G.: Universal potential estimates. J. Funct. Anal. 262(26), 4205–4269 (2012)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Kuusi, T., Mingione, G.: Guide to nonlinear potential estimates. Bull. Math. Sci. 4(1), 1–82 (2014)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Mingione, G.: The singular set of solutions to non-differentiable elliptic systems. Arch. Ration. Mech. Anal. 166(4), 287–301 (2003)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Passarelli di Napoli, A.: Higher differentiability of minimizers of variational integrals with Sobolev coefficients. Adv. Calc. Var. 7(1), 59–89 (2014)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Passarelli di Napoli, A.: Higher differentiability of solutions of elliptic systems with Sobolev coefficients: the case p = n = 2. Potential Analysis 41(3), 715–735 (2014)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Triebel, H.: Theory of Function Spaces. Monographs in Mathematics, vol. 78. Basel, Birkhauser (1983)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2016

Authors and Affiliations

  1. 1.Departament de MatemàtiquesUniversitat Autònoma de BarcelonaBellaterraCatalonia
  2. 2.Dipartimento di Studi Economici e GiuridiciUniversità degli Studi di Napoli “Parthenope”NapoliItaly
  3. 3.Dipartimento di Matematica e Appl. “R.Caccioppoli”Università degli Studi di Napoli “Federico II”NapoliItaly

Personalised recommendations